Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 422, NWS Jackson, MS

August 6, 2002Grenada County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 6, 2002, 5:58 PM CDT for Grenada County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2002, 5:58 PM CDT (22:58 UTC)
Expired
Aug 6, 2002, 6:45 PM CDT
In force
47 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Grenada County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS54 KJAN 062258
SVRJAN
MSC043-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
558 PM CDT TUE AUG 6 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF GRENADA...MOVING SOUTH AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  AFFECT GRENADA LAKE AND BE NEAR GRENADA BY 615 PM CDT

DAMAGING WINDS TO 60 MPH...HEAVY RAIN AND HAIL ARE LIKELY. SEEK 
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3387 8965 3388 8991 3369 8996 3369 8967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT TUE AUG 6 2002

FORECAST HIGHLIGHTS...CENTER OF TD BERTHA NOW MOVING SW JUST W OF
KBTR...HEAVY RAIN OPPORTUNITY HAS ENDED FOR SERN MS WITH ONLY A WEAK
BROKEN BAND OF TSRA EXTENDING FROM KMOB AREA TOWARD KPIB. OTHERWISE
A FRONTAL BOUNDARY DROPPING THROUGH THE TN VALLEY TRIGGERING A FEW
TSRA IN NRN MS(FED BY 2000-3000J/KG) THAT SHOULD MOVE SWD ACROSS THE
CWFA LATER THIS EVENING AND REFIRE WEDNESDAY MAINLY FOR CENTRAL AND
SRN PORTIONS OF CWFA. DRIER AIR THURSDAY AS FRONT SETTLES INTO SRN
MS FOLLOWED BY EVEN DRIER AIR FRIDAY. SCATTERED SHRA/TSRA RETURNS
LATE IN THE WEEKEND WITH NWLY FLOW SHORTWAVE AND WEAKENING UPPER
RIDGE.

IN THE SHORT TERM...HEADACHE CALLED TD BERTHA FINALLY RESUMED SWWD
MOTION THIS AFTERNOON WITH THE CENTER REMAINING JUST W OF KBTR. THE
SLOW FORWARD MOTION AWAY FROM OUR CWFA WOULD DIMINISH HEAVY RAIN
POTENTIAL FOR SRN MS AND NO FFA WILL BE EXTENDED HERE.

ON WEDNESDAY...EXPECT A DECENT WARMUP AS CLOUD DEBRIS FROM THE
INCOMING COLD FRONT DIVES SWD TO ABOUT AN I-20 AXIS DURING WEDNESDAY
AFTERNOON. EXPECT A DECENT AMOUNT OF CONVECTION(CAPES 2000-2500J/KG)
WITH THIS FRONT OVER SRN HALF OF THE AREA AS DRY AIR PUSHES INTO THE
N HALF FOR A COUPLE OF DAYS THURSDAY AND FRIDAY. DEW POINTS ALREADY
IN THE 50S OVER KY WITH 70S HOLDING OVER TN. ONCE THE FRONT
PASSES...LOOK FOR ONLY ISOLATED AFTERNOON TSRA IN THE SRN ONE
QUARTER WEDNESDAY NIGHT THROUGH THURSDAY.

GOING INTO THE EXTENDED...CENTRAL CONUS UPPER ANTICYCLONE OVER MO
MOVES TO THE ARKLATEX AND STARTS TO BREAK DOWN FRIDAY. THIS HIGH
GETS SHOVED SWWD TOWARD THE FOUR CORNERS REGION ON SATURDAY AS THE
500MB 588DM LINE DROPS FROM THE CANADIAN BORDER TO NEAR AN I-70 AXIS
ON SUNDAY. CONVECTION SHOULD INCREASE FOR THE LOWER MS VALLEY SUNDAY
AS SURFACE BOUNDARY RETURNS NWD. OUR REGION RETURNS TO THE TROPICAL
AIRMASS MONDAY AND TUESDAY UNDER A FLAT UPPER RIDGE AXIS THAT SETS
UP ALONG I-20.

PRELIM NUMBERS

JAN 072/093 071/091 068 14121
MEI 070/092 069/091 067 14121

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 6, 2:04 PM CDT, 3 hours 54 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT TUE AUG 06 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT OVER THE LOWER
MISSISSIPPI RIVER VALLEY...AS THE REMNANTS OF TROPICAL DEPRESSION
BERTHA REMAINS CENTERED OVER SOUTHEASTERN LOUISIANA AND DRIFTS
SLOWLY SOUTHWEST-WARD. SHOWERS AND THUNDERSTORMS WILL BE MORE
ISOLATED OVER EXTREME SOUTHEASTERN ARKANSAS...PARTS OF NORTHEAST
LOUISIANA...AND NORTHERN MISSISSIPPI. HOWEVER...THUNDERSTORMS
WILL BECOME QUITE NUMEROUS CLOSER TO THE CENTER OF BERTHA. MOST
OF THE ACTIVITY WILL DEVELOP OVER THE AREA SOUTH OF U. S. HIGHWAY
84...FROM NEAR ARCHIE LOUISIANA...TO NATCHEZ TO BROOKHAVEN...TO
HATTIESBURG...MISSISSIPPI. NORTH OF THIS LINE...THE ISOLATED
THUNDERSTORM ACTIVITY SHOULD END BY AROUND 9 PM. THUNDERSTORMS
ARE NOT EXPECTED TO BECOME SEVERE.

ABUNDANT MOISTURE...AN UNSTABLE TROPICAL AIRMASS...AND DAYTIME
HEATING WILL COMBINE TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH
THE NEXT 24 HOURS...ESPECIALLY OVER SOUTH MISSISSIPPI. ANY
THUNDERSTORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS...BRIEF
HEAVY DOWNPOURS...AND FREQUENT...DANGEROUS LIGHTNING. TAKE
SHELTER...IF A THUNDERSTORM SHOULD APPROACH.

...FLOODING...
THUNDERSTORMS WILL BE MOST NUMEROUS OVER EAST CENTRAL LOUISIANA
AND SOUTHERN MISSISSIPPI TODAY...AS THE REMNANTS OF TROPICAL
DEPRESSION BERTHA DRIFT SLOWLY SOUTHWEST. RADAR AND SATELLITE
ESTIMATES INDICATE THAT OVER FIVE INCHES OF RAIN FELL YESTERDAY
OVER PARTS OF JEFFERSON DAVIS AND MARION COUNTIES...WITH SEVERAL
OTHER AREAS RECEIVING OVER TWO INCHES OF RAINFALL.
THEREFORE...LOCALLY HEAVY RAINFALL MAY DEVELOP OVER ALREADY
SATURATED SOILS. THE HEAVIEST RAINFALL THROUGH TONIGHT WILL
MAINLY OCCUR SOUTH OF AN ARCHIE...LOUISIANA TO BROOKHAVEN...TO
HATTIESBURG LINE. ANY ADDITIONAL HEAVY RAIN COULD RESULT IN MINOR
FLOODING OF LOW-LYING AND FLOOD-PRONE AREAS...AS WELL AS PONDING
OF WATER ON AREA STREETS AND ROADWAYS.

THE ACTIVATION OF STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...SHOULD NOT
BE REQUIRED THROUGH TONIGHT

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.